Happy By Day, Miserable By Night

By Kristina Randle, Ph.D., LCSW

I don’t know how to put an end to the cycle. Currently I’m under an immense amount of pressure applying to colleges. I was a distance runner all my life until last March when I devastated my foot. The injury still isn’t healed and hurts every day. When I take pain medication, it wears off by nighttime when I’m around my family.

During the day, I’m chipper, optimistic and enthusiastic but when I get home the built up stress and pain flood out and I end up hysterically crying, in horrible blowouts with my parents and brother. (They can’t wait until I leave!) The thing that troubles me is during the day, I’m not putting on a façade. I’m truly happy and motivated, but once I come home I’m miserable, devastated and unproductive.

After several doctors have failed at fixing my foot, I’m extremely frustrated and depressed every night. I can’t sleep, I’m not getting anything done that needs to be done, I’m hurting everyone around me, I don’t have the energy to hang out with friends and I just see no hope. How can I snap out of this funk… Is this a mental disorder?!nks I might have a chance at overcoming my problem. But so far I haven’t been able to.

A. To me, your situation makes perfect sense and most of it has to do with pain medication. During the day, when you are under the influence of pain medication, you are chipper, optimistic, and enthusiastic. By the end of the day, when the pain medication wears off, you become emotionally unstable. Although I cannot verify this (because of limited information) I believe that your emotional instability is due to the side effects of pain medication. I do not think it is a coincidence that your moodiness coincides with the pain medication wearing off.

The wearing off of the pain medication may be able to explain your moodiness but there may be more to the story. The fact that you have damaged your foot is probably upsetting. You have been a runner all of your life and now you are saddled with a serious foot injury. That has to be frustrating. In addition, you mentioned that you are feeling an immense amount of pressure to apply to colleges. That pressure can also take an emotional toll.

From what I can tell I do not think that you have a mental health disorder. Your injury, the pressure you feel about college coupled with the fact that you are taking pain medication, may very well explain the current “funk” that you are in.

I know it is not an easy time for you, but try to hang in there. It is going to take time for your foot to heal and you will not always have to take pain medication. You should report your moodiness symptoms to the physician who prescribed you the pain medication. He or she may be able to adjust the dose of your pain medication or change the time you take it. You may also want to consider temporarily seeing a therapist who can help you with your emotional instability. He or she may be able to teach you relaxation exercises or suggest techniques to manage your emotions. If you would like to find a therapist in your community, please click here.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 9 Dec 2009

APA Reference
Randle, K. (2009). Happy By Day, Miserable By Night. Psych Central. Retrieved on September 1, 2014, from http://psychcentral.com/ask-the-therapist/2009/12/09/happy-by-day-miserble-by-night/